Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Grand Junction, CO

May 25, 2000Moffat County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 25, 2000, 4:59 PM MDT for Moffat County, Colorado. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 2000, 4:59 PM MDT (22:59 UTC)
Expired
May 25, 2000, 5:30 PM MDT
In force
31 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Moffat County, CO

What was reported inside it

TimeReportWhereRemark
May 25, 5:05 PM MDTThunderstorm Wind 50 MMaybell, CO
May 25, 5:05 PM MDTHail 1Maybell, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS55 KGJT 252300
SVRGJT
COC081-252330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOFFAT COUNTY IN NORTHWEST COLORADO

* UNTIL 530 PM MDT

* AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES NORTHWEST OF MEEKER...OR 30 MILES WEST
  OF CRAIG...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM
  WILL LIKELY PRODUCE WIND IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN MOFFAT COUNTY.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MAYBELL AND LAY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 4046 10827 4033 10811 4061 10765 4084 10798

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:50 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 25, 3:50 PM MDT, 1 hour 9 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT THU MAY 25 2000

MODERATELY UNSTABLE AIRMASS HAS SET OFF WELL OVER THE MOUNTAINS
THIS AFTERNOON...BUT VALLEYS HAVE BEEN LATE TO REACH CONVECTIVE TEMP.
WIND GUSTS REMAIN A POTENTIAL SEVERE THREAT THIS AFTERNOON WITH DRIER
LOW LEVELS...BUT ACTIVITY LESS THAN WEDNESDAY. STATEMENT HAS BEEN
ISSUED.

COLD ADVECTION BEGINS TONIGHT...WHICH WILL FAVOR NORTHERN AND
PORTIONS OF CENTRAL MOUNTAINS.  LIFT ON FRIDAY ENHANCED BY LEFT
EXIT QUAD OF ANTI-CYCLONIC JET.  NGM GUIDANCE GENERALLY ACCEPTED...
BUT TEMPS LOWERED A CATEGORY IN FIRST TWO PERIODS.  PIECEMEAL TROF
PASSES THURSDAY AND A QUICK END EXPECTED TO PRECIP FRIDAY EARLY
EVENING. IN THIS SCENARIO...COOLER THAN GUIDANCE IS REASONABLE.
UNDER BUILDING RIDGE AND SKIES SATURDAY...TEMPS BEGIN RECOVERS.
SUNDAY WARMER UNDER RIDGE AXIS.  MRF CONTINUES TO BE SPECTRAL MODEL
OF CHOICE WITH ZONAL NORTHERN BRANCH REINTRODUCING POPS MAINLY
NORTH MON AND TUE.                                     99/RAMEY

.GJT...NONE.

In the hours before

Special weather statement, May 25, 12:49 PM MDT, 4 hours 10 minutes before
COZ001>014-017>023-UTZ022>025-027>029-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1249 PM MDT THU MAY 25 2000

...STRONG THUNDERSTORM POTENTIAL OVER EASTERN UTAH AND WESTERN
COLORADO...

AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING THE FOUR CORNERS
REGION WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
SCATTERED THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER THE
HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO.  STORM MOTION
WILL BE TO THE NORTHEAST.  FURTHER AFTERNOON HEATING...WILL ALLOW
THE ATMOSPHERE TO REMAIN FAVORABLE TO SUPPORT THUNDERSTORMS THROUGH
THIS EVENING.

SOME OF THE THUNDERSTORMS MAY BE STRONG...PRODUCING BRIEF HEAVY
RAIN...GUSTY WINDS TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING.  IF YOU ARE CAUGHT OUTSIDE IN THE PATH OF A
STRONG THUNDERSTORM...SEEK SHELTER...AND STAY AWAY FROM WINDOWS.

PLEASE STAY TUNED TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION
FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

MC/DJN

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:17 PM MDTSevere Thunderstorm WarningGJTDelta, Mesa43 min
May 24, 7:35 PM MDTSevere Thunderstorm WarningGJTEagle, Garfield40 min
May 25, 4:36 PM MDTSevere Thunderstorm WarningGJTMesa39 min
May 25, 5:55 PM MDTSevere Thunderstorm WarningGJTGarfield50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.